Alert archive / Nevada / Flash Flood Warnings in 2017
Flash Flood Warning 25, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 23, 2017, 10:24 PM PDT for Lincoln County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2017, 10:24 PM PDT (05:24 UTC)
- Expired
- Jul 24, 2017, 1:00 AM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Lincoln County, NV
The radar
The Las Vegas radar (KESX), 163 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 5.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1165 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 3365 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
896 WGUS55 KVEF 240524 FFWVEF NVC017-240800- /O.NEW.KVEF.FF.W.0025.170724T0524Z-170724T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Las Vegas NV 1024 PM PDT SUN JUL 23 2017 The National Weather Service in Las Vegas has issued a * Flash Flood Warning for... South central Lincoln County in south central Nevada... * Until 100 AM PDT * At 1023 PM PDT, Doppler radar indicated thunderstorms producing heavy rain over Kane Springs Road between Highway 93 and Elgin. Flash flooding is expected to begin shortly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3726 11455 3697 11489 3700 11495 3730 11464 $$ Morgan
2 follow-up statements
433 WGUS75 KVEF 240608 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 1108 PM PDT SUN JUL 23 2017 NVC017-240800- /O.CON.KVEF.FF.W.0025.000000T0000Z-170724T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lincoln NV- 1108 PM PDT SUN JUL 23 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM PDT FOR SOUTH CENTRAL LINCOLN COUNTY... At 1106 PM PDT, Doppler radar indicated thunderstorms persisting over Kane Springs Road between Highway 93 and Elgin. Radar estimated that two to three inches of rain had fallen in the area, and Kane Springs Road is likely flooded. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3726 11455 3697 11489 3700 11495 3730 11464 $$ Morgan
779 WGUS75 KVEF 240759 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 1259 AM PDT MON JUL 24 2017 NVC017-240807- /O.EXP.KVEF.FF.W.0025.000000T0000Z-170724T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lincoln NV- 1259 AM PDT MON JUL 24 2017 ...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL LINCOLN COUNTY WILL EXPIRE AT 100 AM PDT... The heavy rain has ended over Kane Springs Road. Additional flooding is not expected however water may still be flowing in the area. Please continue to heed any remaining road closures. LAT...LON 3726 11455 3697 11489 3700 11495 3730 11464 $$ Wolcott
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 1:05 PM PDT, 9 hours 19 minutes earlier.
Area forecast discussion, Jul 23, 1:05 PM PDT, 9 hours 19 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 105 PM PDT Sun Jul 23 2017 .SYNOPSIS...Wet weather pattern is expected to begin developing tonight as a significant push of monsoon moisture spreads northward across the area. Periods of showers and storms can be expected across much of the area tonight through Tuesday night, especially across northwest Arizona and southern Nevada, before a drying trend begins mid to late this week. && .SHORT TERM...Today through Tuesday Convection is slow to get going this afternoon but starting to see some better organized activity across the southern Great Basin. A couple showers are also underway near the Spring and Hualapai mountains. Continued destabilization should result in activity increasing later this afternoon, with most widespread activity across Lincoln and central Nye counties. By this evening, attention will shift to more robust activity across Northern Arizona which will gradually drift westward through the overnight. Some of this activity will have the potential for very heavy rainfall given Precipitable Water Values of 1.25-1.75 creeping northward. Given the relatively slow storm motion and anomalous moisture, went ahead with a Flash Flood Watch for Mohave county through the night. In fact, latest runs of the HRRR break out widespread convection across Mohave county and far eastern San Bern county after midnight, and this seems reasonable given an approaching wave moving in from Arizona. Tomorrow the moisture will surge northwestward across Southern Nevada and Eastern California, with near record Precipitable water values pushing into the region. Was inclined to issue a Flash Flood Watch for far southern Nevada and Eastern San Bern county, but considering potential sky cover issues and coordination with the AZ offices, have held of for now. One feature of note is the GFS brings a vort max northward up the Colorado River valley tomorrow, reaching near Lake Mead by tomorrow evening. This could be a focus of convection tomorrow, and if we can get enough daytime heating in advance of this feature, exceptionally heavy rainfall will be a possibility. Alternatively, if we wake up to abundant clouds, we may have a hard time generating strong convection and hence, we'd have a reduced flash flood threat. Shower and thunderstorm activity will tend to lift north tomorrow night but it will remain fairly moist and unstable across southern Nevada and far northern Arizona well into Tuesday. Stay tuned for the possibility of additional Flash Flood Watch issuance's and be prepared for locally heavy rainfall with any thunderstorm activity that develops over the coming days. Just keep in mind the convective evolution will be highly dependent on cloud cover trends. In addition to the rain chances, increased clouds will work to keep temperatures below normal for the eastern two- thirds of the forecast area Monday through Wednesday. .LONG TERM...Wednesday through Saturday. Gradual drying and warming is expected for the Wednesday and Thursday as weak southwest flow returns to the region. Enough moisture is likely to remain in place for afternoon showers/storms over favored high terrain. By Friday, high pressure once again pushes back to a favorable location near the Four Corners, allowing for a moist southeasterly flow into the region. However, this is where guidance begins to diverge, with the GFS keeping the high and favorable flow well into the weekend while the ECMWF is significantly different, pushing the high to near Reno and keeping much of the moisture to the south of Las Vegas. For now I've split the difference, increasing dew points, and PoPs over the area, but with a emphasis on areas south of Las Vegas. && .FIRE WEATHER...Isolated thunderstorms will again be possible today, mainly across the Sierra...Southern Great Basin...and Northwest Arizona. A stray storm or two can be expected in the Spring and Sheep range as well. An influx of moisture will arrive tonight and tomorrow across Southern NEvada and far eastern California, resulting in an increase in humidity and cloud cover, and better chances for thunderstorms with wetting rains. Conditions will gradually dry out midweek onward, with thunderstorms decreasing in coverage each day. Temperatures will be near normal to somewhat below normal through Wednesday, before returning to slightly above normal late in the week. && .HYDROLOGY... Creeks, streams and rivers in northern Inyo County have shown decreasing flows over the last couple of days. However, some road closures continue in the area. Bishop Creek Bypass and Big Pine Creek Bypass continue to be utilized to minimize flows through Bishop and Big Pine. Remember, never drive through flooded roadways or around barricades. Also, pastureland or farmland adjacent to creeks, streams or rivers could experience areas of standing water. && .AVIATION...For McCarran...East to southeast winds under 10 knots are expected through early this evening. Confidence in winds later this evening and overnight is low. They may try to trend toward typical night time south/southwest drainage at 10 knots or less but several forecast models are indicating potential for a stronger push of southeast winds due to thunderstorms over northwest Arizona for the late evening hours. Mainly southeast winds around 10 knots are expected Monday. Thunderstorm chances will be increasing in the Las Vegas Valley Monday with a chance of storms at the terminal mainly Monday afternoon and evening. Cigs with storms could drop to 5 kft briefly with stronger storms. Otherwise cigs will mainly be AOA 10 kft. For the rest of southern Nevada, northwest Arizona and southeast California...Most areas will see south to southeast winds 5-15 knots through Monday. Showers and storms are expected across Mohave and Lincoln counties once again along with the higher elevations of Clark County and the southern Sierra through this evening. Overnight storms will be possible tonight into early Monday mainly across southern Mohave, and southeast San Bernardino counties. Gusty and erratic winds can be expected near any thunderstorms. Thunderstorm chances will spread across the entire area as the day progresses Monday. Cigs with stronger storms could drop to around 5 kft. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather and especially flood impacts the next several days as an active monsoon pattern unfolds. && SHORT TERM/FIRE WEATHER...Outler LONG TERM....Wolcott AVIATION...Harrison For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 12:45 AM PDT | Areal Flood Advisory | VEF | Clark | 8 hr |
| Jul 24, 1:13 AM PDT | Areal Flood Advisory | VEF | Clark | 6 hr |
| Jul 24, 3:44 AM PDT | Flash Flood Watch | VEF | Clark, Esmeralda, Lincoln, Nye | 40 hr |
| Jul 24, 11:22 AM PDT | Flash Flood Warning | VEF | Clark | 7 hr |
| Jul 24, 12:31 PM PDT | Flash Flood Warning | VEF | Clark | 4 hr |
Nearby
Flash Flood Warnings in Nevada, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.